A great question was raised by a forum member about discontinuation of PPI therapy and Gastric Rebound:
When going for a Ph/Impedence study off PPI's how do you know that the test isn't measuring just rebound?
Well, I made a call to a couple of reputable medical people in the know and I was told by the 2nd week off PPI therapy that the great percentage of patients will have ceased having any rebound. One caveat is that your MD's interpretation of the Ph/Impedence Study must also consider Gastric Rebound in the final analysis of the testing data.
Here is an excerpt from an article. Hope that this tries to answer the question.
Proton-Pump Inhibitor Therapy Induces Acid-Related Symptoms in Healthy Volunteers After Withdrawal of Therapy. - GASTROENTEROLOGY 2009;137:80–87
"Treatment with PPIs is initiated mainly by primary
care physicians, usually as empirical therapy for dyspeptic
symptoms. Empirical PPI therapy for 4 weeks in patients
with uninvestigated dyspepsia is supported by dyspepsia
guidelines. Continuous PPI therapy is indicated
in cases of severe gastroesophageal reflux disease or as
prophylactic therapy for patients who must continue
treatment with nonsteroidal anti-inflammatory drugs.
However, studies have shown that up to 33% of patients
who initiate PPI treatment redeem repeated prescriptions
without an obvious indication for maintenance therapy.
Moreover, studies have shown that primary care
physicians perceive withdrawal or reduction of long-term
PPI treatment as difficult to achieve.
Recurrence of symptoms of underlying acid-related disease is an obvious
explanation for reuptake of PPI therapy, but physiologic
changes triggered by the PPI treatment itself,
which set off once therapy is withdrawn, could hypothetically
lead to aggravation of symptoms or maybe even to
new onset of acid-related symptoms. This latter hypothesis
is supported by physiologic studies that have implied
that treatment with a PPI for 8 weeks leads to a temporarily
increased capacity to secrete acid after discontinuation
of treatment in particular in Helicobacter pylorinegative
Rebound acid hypersecretion (RAHS), defined as an increase in gastric acid secretion
above pretreatment levels after antisecretory therapy, is
observed within 2 weeks after withdrawal of treatment
and could theoretically lead to acid-related symptoms
such as heartburn, acid regurgitation, or dyspepsia that
might result in resumption of therapy.
A plausible physiologic theory for the rebound phenomenon suggests
that long-term, elevated gastric pH caused by blockage of
the proton-pumps stimulates compensatory gastrin release.
This in turn induces a hypersecretory state."
In my case, the Gastric Rebound lasted for around 5 days or so when stopping a high dose PPI daily for 5 years.
Post Edited (Gastricman) : 2/8/2013 1:35:49 PM (GMT-7)